Massage Today
Massage Today dotted line
dotted line

dotted line
Share |
  Forward PDF Version  
Massage Today
October, 2010, Vol. 10, Issue 10

Chasing the Pain

By Rita Woods, LMT

Cholesterol lowering drugs are one of the most widely prescribed medications. Statins, the class of cholesterol lowering drugs are HMG-CoA reductase inhibitors. In short, they suppress the enzymes the liver needs to produce cholesterol naturally.

The body makes its own cholesterol which is important for many bodily functions including lubricating the joints. Some people are genetically predisposed to over produce their own cholesterol and some people lack dietary discretion and consume foods high in cholesterol. High cholesterol is viewed as a risk factor for cardiovascular disease which has prompted the prolific use of drugs intended to lower it.

Several types of statins exist such as atorvastatin, cerivastatin, fluvastatin, lovastatin, mevastatin, pitavastatin, pravastatin, rosuvastatin, and simvastatin. These medicines are sold under several different brand names including Lipitor (atorvastatin), Pravachol (pravastatin), Crestor (rosuvastatin), Zocor (simvastatin), Lescol (fluvastatin) and Vytorin (combination of simvastatin and ezetimibe). Mevastatin is a naturally occurring statin that is found in red yeast rice.

Over 20 million people in the United States take statins. Muscle and joint pain are some of the most common side effects of cholesterol lowering statins. These side effects are clearly stated by the drug manufacturers and in some cases, may be serious.

medicine bottle - Copyright – Stock Photo / Register Mark Giving any medical advice is not within our scope of practice. There is no real or implied intent to give advice or join in the great debate about the use or misuse of said drugs.

The intent of this article is to bring to light those side effects that a massage therapist may encounter. They include but are not limited to muscle aches or weakness, tendon problems, muscle cramps and arthralgia.

Encourage your client to read the pamphlets included with their prescription and educate yourself on possible side effects that may play a role in your practice as a bodyworker. Older clients may not have Internet access so keep a copy of The Pill Book in your office as a helpful reference for them (and for you). Typically, the consumer information section on the drug's Web site is short and easy to understand. You may want to copy those pages for some clients. For example, at www.lipitor.com I was able to get clear and concise information.

While muscle and joint pain complaints are common for many people taking statin medications, neuropathy - often experienced as the tingling, numbing, pins and needles feeling in the extremities, has also been cited as a side effect.

In an article "Statins and Risk of Polyneuropathy" (American Academy of Neurology), the authors concluded: "Long-term exposure to statins may substantially increase the risk of polyneuropathy."1

In Annals of Internal Medicine, Michael Jacobs, MD, reported on a case study with the following conclusion: "The appearance, disappearance, and reappearance of symptoms in association with treatment and retreatment with related cholesterol-lowering medications strongly suggest that a peripheral sensory neuropathy may occur with the use of HMG-CoA reductase inhibitors."2

As massage therapists, we are trained to think of pins and needles, tingling and numbness as probably involving nerves or circulation. Medically induced myalgia and neuropathy adds a new dimension to your treatment plan and a new perspective on patient interaction and education.

While the information from clinical and medical sites is helpful, I find that listening to the stories of real people is most helpful when building a basis for dialoging about a condition. One Web site that I found particularly interesting was www.medications.com. While I don't recommend that you take the information as medical advice or as actual case studies, I find it helpful in understanding how the daily activities of these patients has been impacted. These statements would be similar to the subjective comments on your SOAP notes. These anecdotal comments were screened to include only those that provided a direct correlation to the use or cessation of the medication. Let's listen to some of them:

"My body has aches and pains all over. I'm having knee issues and weak ankle issues and also the top part of my arms hurt so bad (feels like symptoms someone with 'frozen shoulder' would have). I have developed lower back pain. I bend over to bathe my puppy and I can barely raise back up."

"The worst of it all, was the shooting pains up and down my right leg all the way down to my foot. It felt like barbed wire being raked across the inside of my leg."

"I get leg cramps, jimmy legs, shooting arm pains and severe back pain. He upped my dose and my back pain is a lot worse than before."

In an article, "Tendon Disorders Due to Statins" (PubMed.gov3), tendons were cited as being affected by statins. According to the article, "French authors have analysed about 100 reports of tendon disorders attributed to statins. The Achilles tendon was most often affected. This adverse effect mainly occurred during the first year of treatment and appeared to be more frequent in patients with diabetes, hyperuricaemia or a history of tendon disorders, and in persons engaging in strenuous sports. In practice, tendinopathy appears to be a rare adverse effect of statins, but patients should be closely monitored during the first year of treatment, especially when they have associated risk factors."

I spoke with a pharmacist about the side effects and asked what complaint he heard most often. "Joint pain. Elbows and knees, especially," he said. "However, back pain is common but I think most people consider that normal. They attribute it to everyday aches and pains but joint pain will be experienced as something different and out of the norm. So they notice that."

Mayo Clinic Cardiologist Thomas Behrenbeck, MD, advises: "If you have muscle aches or other troubling symptoms after starting statin medications, talk to your doctor as soon as possible." In many cases, the symptoms started or worsened after an increase in the drug dose or with the addition of other medications. High blood pressure and diabetes are linked to a higher risk of statin complications, according to a recent paper (Golomb and Evans) in the online edition of American Journal of Cardiovascular Drugs.

It's now more important than ever to get a full medication list from your client as part of your medical intake forms. I interviewed one therapist about her medical questionnaire with the following response, "It's vital to get the list of medications. I had one client who was taking 11 different medications and came to me for migraine headaches. Upon researching the meds, I discovered that three of them listed migraine headaches as a side effect. She was, by the way, on a migraine headache medication. I made a chart for her listing pertinent side effects using reputable medical resources and presented her with the list at her next appointment."

The key for us as therapists is to listen as the client describes their symptoms to determine if it's systemic (meaning all over pain), if it started after beginning a medicine, or if the pain has been triggered by normal activity such as playing tennis. If no known cause can be found, then look to the possibility of medically induced pain. Without a thorough client intake evaluation that includes medications, you may spend time chasing the pain that can never be caught.

References

  1. Neurology 2002;58:1333-7.
  2. Jacobs MB. HMG-CoA reductase inhibitor therapy and peripheral neuropathy. Annals Of Internal Medicine, June 1, 1994;120(11):970.
  3. Tendon disorders due to statins. Prescrire Int, April 2010;19(106):73.

Click here for more information about Rita Woods, LMT.

 

comments powered by Disqus
dotted line